DEFORMED BABIES BORN AS RESULT OF SEDATIVE —Some 800 deformed babies are expected to be born in the United Kingdom as a result of their mothers taking a dangerous sleeping pill during early pregnancy. The drug, thalidomide, was previously reported in West Germany as causing some 400 abnormal births. It has now been withdrawn from the market…. Two Birmingham, England, investigators, Drs. Ian Leck and E.L.M. Millar, said that from the time thalidomide was put on the British market in April, 1958, till its ban in December, 1961, numerous deformities of limbs, absence of arms and legs or digits of the hands, webbed fingers and undersized ears had appeared in the offspring of mothers taking the drug.
Note: To comment, Science News subscribing members must now establish a separate login relationship with Disqus. Click the Disqus icon below, enter your e-mail and click “forgot password” to reset your password. You may also log into Disqus using Facebook, Twitter or Google.